Hail, Christian
- When
- May 27, 12:10 PM CST
- Where
- Christian County, 0.3 mi NW of Gracey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.873, -87.654
Numerous thunderstorms developed over western Kentucky as daytime heating destabilized the atmosphere. A mesoscale convective vortex over southern Illinois provided ample uplift to generate a few strong storms, with hail up to nickel-size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed over western Kentucky as daytime heating destabilized the atmosphere. A mesoscale convective vortex over southern Illinois provided ample uplift to generate a few strong storms, with hail up to nickel-size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 4:36 AM CST, 7 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 536 AM CDT WED MAY 27 2015 .UPDATE... ISSUED AT 535 AM CDT WED MAY 27 2015 UPDATE FOR 12Z AVIATION ONLY. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 130 AM CDT WED MAY 27 2015 AVERAGE FORECAST CONFIDENCE IN THE SHORT TERM DUE TO MODEL DISAGREEMENT. THE APPROACH OF A SLOW MOVING COLD FRONT DROPPING SOUTHWARD OUT OF THE PLAINS WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS TO OUR CWA THROUGH WEDNESDAY EVENING. THE BOUNDARY IS FORECAST TO DISSIPATE OVER OUR CWA LATE WEDNESDAY NIGHT SO CHANCES OF SHOWERS AND THUNDERSTORMS DECREASE AREA WIDE DURING THAT PERIOD. NOT TOO CONFIDENT WITH SHOWER AND THUNDERSTORM CHANCES...ESPECIALLY THE NORTHERN THIRD OF OUR CWA...THURSDAY WITH MODELS NOT IN GOOD AGREEMENT. SHOWER AND THUNDERSTORM CHANCES MAY BE LITTLE TO NONE OVER THE SOUTHEAST TWO THIRDS OF THE CWA THURSDAY NIGHT BUT ARE HIGHER OVER THE NORTHWEST THIRD AS A NEW STORM SYSTEM BEGINS TO EMERGE FROM THE PLAINS. AS THIS SYSTEM CONTINUES ITS EASTWARD PROGRESSION...PRECIPITATION CHANCES WILL INCREASE AREA WIDE ON FRIDAY. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 130 AM CDT WED MAY 27 2015 MEDIUM TO LOW CONFIDENCE IN TIMING OF POPS IN THE EXTENDED. MEDIUM TO HIGH CONFIDENCE THERE WILL BE STORMS THIS WEEKEND. SATURDAY THERE WILL BE A FRONT SLOWLY MOVING INTO THE AREA BRINGING ONE OF OUR BEST CHANCES OF RAIN TO THE HEARTLAND. WITH NEGATIVE LI'S...CAPES BETWEEN 1K AND 2K J/KG/2 COMBINED WITH PW'S APPROACHING 2 INCHES WOULD EXPECT HEAVY RAINS TO BE THE MAIN THREAT. THE WIND PROFILE IS UNIDIRECTIONAL WITH A LITTLE SPEED SHEAR BUT NOT TOO IMPRESSIVE. THAT IS UNTIL THE COLD FRONT PASSAGE EXPECTED LATE AFTERNOON AND OVERNIGHT...THERE WE WILL HAVE TO MONITOR CLOSELY FOR SEVERE WEATHER. NOT EXPECTING A MAJOR OUTBREAK BUT WITH A BOUNDARY AND DIRECTIONAL WIND SHEAR WITH ITS PASSAGE CAN NOT RULE IT OUT. SUNDAY THE WEAK FRONT TRIES TO LIFT BACK NORTH AS HIGH PRESSURE BUILDS INTO THE SOUTHEAST. LOW CONFIDENCE IN POPS SUNDAY AND MONDAY INTO MID WEEK LOOKS TO THE BEST CHANCE OF A DRY FORECAST. ABOVE NORMAL TEMPERATURES EXPECTED THROUGH FRIDAY THEN TRANSITIONING TO NEAR NORMAL TEMPERATURES FOR THE WEEKEND INTO NEXT WEEK.. && .AVIATION... ISSUED AT 535 AM CDT WED MAY 27 2015 VFR CONDITIONS ALL SITES THROUGH THE VALID TIME OF TAFS WITH ONE EXCEPTION. COULD SEE SOME CONVECTION A FEW HOURS THIS AFTERNOON BRINGING VSBY INTO MVFR IN TEMPO GROUP. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...KH SHORT TERM...JP LONG TERM...KH AVIATION...KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT WED MAY 27 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-281000-JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL- FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL- JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY- VANDERBURGH-WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG- CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 500 AM CDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY WITH HEAVY RAIN AND LIGHTNING BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS ARE FORECAST EACH DAY FROM THURSDAY THROUGH MONDAY. THE BEST CHANCES WILL BE SATURDAY INTO SUNDAY AS A COLD FRONT TRIES TO MOVE SOUTH THROUGH THE REGION. A STRONG AFTERNOON STORM OR TWO WILL BE POSSIBLE EACH DAY...BUT THE PRIMARY CONCERNS WILL LOCALLY HEAVY RAINFALL AND LIGHTNING. SATURDAY WILL BE THE BEST CHANCE OF ANY SEVERE STORMS WITH FRONTAL PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 934 AM CDT WED MAY 27 2015 ILZ082-083-086-087-090-091-INZ085-086-KYZ014-018-271530- WHITE IL-HAMILTON IL-POPE IL-HARDIN IL-SALINE IL-GALLATIN IL- VANDERBURGH IN-POSEY IN-HENDERSON KY-UNION KY- 934 AM CDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE...SOUTHEASTERN HAMILTON...EASTERN POPE...GALLATIN...HARDIN...WHITE...VANDERBURGH... POSEY...HENDERSON AND UNION COUNTIES UNTIL 1030 AM CDT... AT 932 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS IN AND AROUND RIDGWAY ILLINOIS...OR ABOUT 9 MILES NORTH OF SHAWNEETOWN...MOVING EAST AT 40 MPH. WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. PEA SIZED HAIL WAS REPORTED AS THE STORMS MOVED THROUGH CARRIER MILLS ILLINOIS. LOCATIONS IMPACTED INCLUDE... EVANSVILLE...HENDERSON...MOUNT VERNON...CARMI...MORGANFIELD... SHAWNEETOWN...MELODY HILL...BRECKINRIDGE CENTER...DARMSTADT...NORRIS CITY...UNIONTOWN...RIDGWAY...NEW HARMONY...CROSSVILLE...CORYDON... ENFIELD...EQUALITY...KASSON...BLAIRSVILLE AND NEW HAVEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL MAY ALSO OCCUR WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3744 8843 3822 8838 3813 8748 3774 8746 TIME...MOT...LOC 1432Z 260DEG 33KT 3785 8816
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1029 AM CDT WED MAY 27 2015
INZ086>088-KYZ015-016-018>020-271630-
WARRICK IN-SPENCER IN-VANDERBURGH IN-HOPKINS KY-HENDERSON KY-
DAVIESS KY-WEBSTER KY-MCLEAN KY-
1029 AM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...SPENCER...
WARRICK...HENDERSON...WEBSTER...NORTHEASTERN HOPKINS...DAVIESS AND
MCLEAN COUNTIES UNTIL 1130 AM CDT...
AT 1028 AM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR HENDERSON...MOVING EAST AT 35 TO 40 MPH.
HALF INCH HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EVANSVILLE...OWENSBORO...HENDERSON...BOONVILLE...NEWBURGH...
CHANDLER...ROCKPORT...CALHOUN...MELODY HILL...SANTA CLAUS...SEBREE...
DARMSTADT...LIVERMORE...DIXON...GRANDVIEW...CORYDON...WHITESVILLE...
ROBARDS...MASONVILLE AND EUREKA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3800 8677 3799 8686 3794 8692 3793 8698
3790 8699 3790 8691 3784 8691 3784 8686
3779 8682 3774 8682 3771 8686 3767 8682
3763 8695 3747 8711 3748 8713 3743 8710
3744 8777 3811 8764 3817 8680
TIME...MOT...LOC 1528Z 260DEG 30KT 3775 8760SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1035 AM CDT WED MAY 27 2015 KYZ001-002-006-271615- FULTON KY-HICKMAN KY-GRAVES KY- 1035 AM CDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR GRAVES...SOUTHEASTERN HICKMAN AND SOUTHEASTERN FULTON COUNTIES UNTIL 1115 AM CDT... AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS DEVELOPING FROM NEAR MAYFIELD TO AROUND FULTON...MOVING NORTHEAST AT 40 TO 45 MPH. HALF INCH HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MAYFIELD...FULTON...CAYCE...FULGHAM...LYNNVILLE...SEDALIA...WINGO... WATER VALLEY AND DUKEDOM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3651 8923 3678 8868 3685 8850 3650 8850 TIME...MOT...LOC 1534Z 236DEG 44KT 3670 8870
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1121 AM CDT WED MAY 27 2015
INZ088-KYZ016-019>021-271700-
SPENCER IN-HOPKINS KY-DAVIESS KY-MUHLENBERG KY-MCLEAN KY-
1121 AM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...EASTERN WARRICK...
MUHLENBERG...EASTERN HOPKINS...DAVIESS AND MCLEAN COUNTIES UNTIL NOON
CDT...
AT 1119 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR GRANDVIEW...OR 8 MILES NORTHEAST OF ROCKPORT...MOVING NORTHEAST
AT 50 MPH. PEA SIZED HAIL OCCURRED WITH THE STORMS AS THEY MADE
THEIR WAY THROUGH ROCKPORT.
OTHER STRONG STORMS EXTENDED SOUTHWARD ACROSS THE PENNRYILE REGION
OF WESTERN KENTUCKY...FROM MOSELYVILLE TO NEAR MADISONVILLE.
NICKEL SIZE HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
ANY OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
OWENSBORO...MADISONVILLE...CENTRAL CITY...GREENVILLE...ROCKPORT...
CALHOUN...SANTA CLAUS...EARLINGTON...LIVERMORE...NORTONVILLE...
MORTONS GAP...GRANDVIEW...POWDERLY...WHITESVILLE...MASONVILLE...
KNOTTSVILLE...GRAHAM...WHITE PLAINS...DRAKESBORO AND CHRISNEY.
LAT...LON 3800 8677 3799 8686 3790 8699 3790 8691
3784 8691 3784 8686 3779 8682 3771 8686
3767 8682 3763 8695 3747 8711 3748 8713
3738 8710 3734 8714 3736 8703 3718 8689
3716 8757 3812 8702 3819 8679
TIME...MOT...LOC 1619Z 246DEG 55KT 3795 8691SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1236 PM CDT WED MAY 27 2015
KYZ009-012-017-271830-
CALLOWAY KY-CHRISTIAN KY-TRIGG KY-
1236 PM CDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...TRIGG AND EASTERN
CALLOWAY COUNTIES UNTIL 130 PM CDT...
AT 1234 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 12
MILES SOUTH OF CANTON...OR 13 MILES NORTHWEST OF DOVER...MOVING
NORTHEAST AT 35 TO 40 MPH.
HALF INCH HAIL AND WINDS GUSTING TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
HOPKINSVILLE...MURRAY...OAK GROVE...CADIZ...FORT CAMPBELL NORTH...
PEMBROKE...CROFTON...CANTON...HAZEL...LAFAYETTE...HERNDON...NEW
CONCORD...LINTON AND CROSSLAND.
LAT...LON 3669 8821 3712 8735 3664 8734 3663 8785
3667 8786 3668 8807 3654 8803 3650 8805
3650 8843
TIME...MOT...LOC 1734Z 239DEG 31KT 3663 8801The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 18:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569263.